Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
|hippieluv2001 - Sat Dec 09, 2006 4:51 pm|
Okay, this sounds stupid, I'm sure. Let me explain a little first.
I am a 26 yo female and have been diagnosed with Bipolar 1 Disorder, PTSD, Anxiety Disorder, and Borderline Personality Disorder. I am currently taking Lamictal and Seroquel. I have been having such bad anxiety attacks that I do not even want to go out of the house to go TO the doctor's office. I have been trying to get him to take me off of the Seroquel since the beginning of August. It causes unbearable pain in my legs and arms, making me need to move constantly. It also causes me to "forget" how to swallow. Both of these problems cause anxiety attacks that are beyond anything I have ever experienced. The doctor said that Seroquel doesn't make you "forget" how to swallow. Add on top of everything that I have been experiencing insomnia for over a month now. I have complained to the doctor about all of this and he said that he might change my meds next week. I know that I need to do something about these medications and get on meds that will make me feel sane again, but when I go to see him, I turn into a "zombie-like robot". I don't know exactly how to explain it. I feel overwhelmed by being outside of my norm and then I just smile and try to get out of there as quick as possible. I don't try to tell him of the things I think about 24 hours a day at home. I am partly afraid that he will think I am crazy. I don't know what to do to make myself look proactive in my care, but not look like a whining patient. I want to explode inside, and feel like I just might at any time, and I can't seem to quit being so mean and aggressive. It is getting to the point where it is effecting my life and how I live. I just don't want someone who is looking me in the eye judging me, to judge me as an insane individual. Even though that is how I feel, insane. I don't want him to lock me in the hospital, but I need him to know what is going on in my head and in my body so he can help. This does sound stupid, doesn't it? I always have the goal of telling him exactly how insane I feel and that his meds aren't working, but I always get anxious and scared and nervous. I don't get it and I can't seem to MAKE myself do this. Does this make any sense? And does anyone know what on earth I can do to bring myself to talk to him about all of this? Is this part of my illnesses or am I just losing it? I'm having trouble distinguishing between the "dreamworld" and "reality" lately and am scared I might just be falling into one of those traps they have set in my head to catch me up and not get better. I want out, but I can't get figure out how to get there. Help!
|Theresa Jones, RN - Sun Dec 10, 2006 4:56 am|
Your concerns do not sound "stupid" by any means. Most people, when going into see any professional at some point in their life, have feelings of being intimidated, afraid of what others may think, the feeling of being unsure of how to discuss concerns, etc. The two suggestions that I can make is make a list of the things you want to discuss before your next appointment and when you get there if you are afraid again, tell him initiating the conversation about your problems is quite difficult for you and hand him the list. The other option is to take someone with you that helps you relax in stressful situations. Best wishes.
Theresa Jones, RN
|Dr. K. Eisele - Sun Dec 10, 2006 11:35 pm|
The symptoms you described are likely those of something called AKATHISIA. This is a well known adverse effect of antipsychotic medications and can also occur with other types of meds as well.
The good news is that akathisia is treatable. The most difficult thing is recognizing the symptoms! Some patients describe it as "itching from the inside out," and others say it is "physical anxiety," without any mental anxiety.
There are various medications that treat akathisia, and that are not addictive. Beta-blockers are one type--this is a blood pressure medication, but it is used in psychiatry for treating akathisia, only in very small doses.
I agree with Theresa about approaching your doctor. A list is a great way to get the ball rolling.
Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.